Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Great Falls, MT

May 30, 2008Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 30, 2008, 4:59 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2008, 4:59 PM MDT (22:59 UTC)
Expired
May 30, 2008, 5:45 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 156 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 302259
SVRTFX
MTC027-045-302345-
/O.NEW.KTFX.SV.W.0009.080530T2259Z-080530T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF LEWISTOWN...
  EAST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...

* UNTIL 545 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHWEST OF WINIFRED TO 16 MILES WEST OF ROY TO 4 MILES NORTHEAST
  OF LEWISTOWN TO 6 MILES NORTHEAST OF HOBSON...MOVING EAST AT 18
  MPH.

* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE...HOBSON...
  LEWISTOWN...MOORE...ROY AND WINIFRED.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.

LAT...LON 4772 10948 4774 10941 4768 10899 4753 10885
      4723 10884 4699 10869 4681 10873 4684 10942
      4692 10986 4702 11000 4732 10942 4753 10957
      4774 10958 4776 10952
TIME...MOT...LOC 2259Z 283DEG 15KT 4766 10942 4730 10928
          4711 10937 4704 10975

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 302325
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT FRI MAY 30 2008

MTC027-045-302345-
/O.CON.KTFX.SV.W.0009.000000T0000Z-080530T2345Z/
FERGUS MT-JUDITH BASIN MT-
523 PM MDT FRI MAY 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL JUDITH BASIN AND CENTRAL FERGUS COUNTIES...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WINIFRED TO
7 MILES EAST OF HILGER TO 7 MILES EAST OF LEWISTOWN TO MOORE... 
MOVING SOUTHEAST AT 9 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FERGUS AND 9 MILES NORTHWEST OF FOREST GROVE BY 545 PM MDT...

LAT...LON 4772 10948 4774 10941 4768 10899 4753 10885
      4723 10884 4699 10869 4681 10873 4684 10942
      4692 10986 4702 11000 4732 10942 4753 10957
      4774 10958 4776 10952
TIME...MOT...LOC 2323Z 298DEG 8KT 4764 10933 4728 10920
          4709 10928 4702 10967

$$

COHEN
000 
WWUS55 KTFX 302344
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT FRI MAY 30 2008

MTC027-045-302353-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-080530T2345Z/
FERGUS MT-JUDITH BASIN MT-
543 PM MDT FRI MAY 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JUDITH BASIN AND
CENTRAL FERGUS COUNTIES WILL EXPIRE AT 545 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE 
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO 
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS.

LAT...LON 4772 10948 4774 10941 4768 10899 4753 10885
      4723 10884 4699 10869 4681 10873 4684 10942
      4692 10986 4702 11000 4732 10942 4753 10957
      4774 10958 4776 10952
TIME...MOT...LOC 2343Z 298DEG 8KT 4762 10927 4726 10914
          4707 10922 4700 10961

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:56 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 30, 2:56 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT FRI MAY 30 2008

.DISCUSSION...

TODAY THROUGH SUNDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL PERSIST
ACROSS THE REGION DURING THE NEXT SEVERAL DAYS...WITH A QUASI
STATIONARY CLOSED LOW PRESSURE CIRCULATION LOCATED OFF THE PACIFIC
NORTHWEST COAST. TONIGHT...WEAK ATMOSPHERIC STABILITY AND LIMITED
LOW AND MID LEVEL MOISTURE WILL ALLOW SCATTERED THUNDERSTORM
ACTIVITY TO CONTINUE THRU MIDNIGHT. WEAK HIGH PRESSURE IS
ANTICIPATED TO DEVELOP OVER THE FORECAST AREA AND DRY OUT THE
LOWER LEVELS DURING THE REMAINDER OF THE OVERNIGHT. BY SATURDAY
AFTERNOON...THE NEXT WAVE OF INSTABILITY ASSOCIATED WITH A WEAK
STORM SYSTEM EMBEDDED WITHIN THE FLOW AROUND THE CLOSED LOW TO THE
WEST WILL BRING INCREASED PRECIPITATION CHANCES TO MAINLY
SOUTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. BY EARLY
SUNDAY...THE CLOSED LOW IS ANTICIPATED TO SLOWLY DRIFT INLAND AND
APPROACH THE FORECAST AREA. PRECIPITATION CHANCES WILL INCREASE
THROUGHOUT THE DAY ON SUNDAY...WITH THE POTENTIAL FOR STRONG
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THROUGHOUT
THE SHORT TERM FORECAST PERIODS...AFTERNOON TEMPERATURES ARE
EXPECTED TO BE NEAR THE SEASONAL AVERAGE...WITH OVERNIGHT
TEMPERATURES REMAINING ABOVE THE SEASONAL AVERAGE. FLOODING
CONCERNS RELATED TO RECENT HEAVY RAINS HAVE DECREASED SIGNIFICANTLY
DURING THE PAST SEVERAL DAYS...HOWEVER THUNDERSTORMS THIS WEEKEND
HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING WITH
CONTINUED HIGH RIVER LEVELS AND SATURATED SOILS. ZUMPFE

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TYPICAL SPRING PATTERN WILL
CONTINUE THROUGH THE PERIOD. UNSETTLED WEATHER WILL BE THE RULE AS A
SERIES OF UPPER LOWS MOVE ACROSS THE AREA BRINGING THE POSSIBILITY
OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE MOST ENERGETIC
PERIOD LOOKS TO BE MONDAY AS AN UPPER LOW MOVES ACROSS THE AREA AND
OPENS INTO A BROAD UPPER TROF. TEMPERATURES DURING THE PERIOD WILL
REMAIN SLIGHTLY BELOW SEASONAL AVERAGES.

THURSDAY AND FRIDAY...LATEST MODELS INDICATE AN UPPER LEVEL LOW
PRESSURE IS EXPECTED TO MOVES THROUGH MID WEEK. AN UNSETTLED
WESTERLY FLOW DEVELOPS BY THURSDAY SO CONTINUED WITH CLIMO POPS
THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR NORMAL. SAUCIER

&&

.AVIATION...

UPDATED 1717Z.
A MOIST SOUTHWEST TO WEST FLOW ALOFT WILL CONTINUE OVER THE AREA.
THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING. CONVECTIVE ACTIVITY WILL
CONTINUE INTO THE EARLY EVENING HOURS BEFORE ENDING BY 04Z. VFR
CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  74  49  70 /  30  20  20  40
CTB  45  73  48  68 /  20  20  20  40
HLN  48  76  50  71 /  30  30  30  50
BZN  43  72  46  72 /  30  20  30  40
WEY  36  64  38  65 /  30  20  20  40
DLN  42  70  46  67 /  30  20  30  30
HVR  48  78  50  75 /  30  20  20  40
LWT  43  71  45  69 /  40  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...EMANUEL/SAUCIER
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 30, 9:04 AM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
904 AM MDT FRI MAY 30 2008

MTZ008>015-044>055-311200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
904 AM MDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND
SOUTHWEST MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW
STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND
SOUTHWEST MONTANA INTO EARLY NEXT WEEK. A FEW STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:57 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.